Heat, Cherokee
- When
- August 28, 9:00 AM CST to August 29, 6:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- ASOS
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
In the aftermath of Hurricane Laura, very hot and humid conditions lingered across East Texas on August 28th and 29th, as afternoon temperatures climbed into the mid to upper 90s each day. Light winds and very little mixing of the air mass leftover from Laura resulted in very oppressive dewpoints in the mid and upper 70s, resulting in heat indices between 105 and 110 degrees across Lower East…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
In the aftermath of Hurricane Laura, very hot and humid conditions lingered across East Texas on August 28th and 29th, as afternoon temperatures climbed into the mid to upper 90s each day. Light winds and very little mixing of the air mass leftover from Laura resulted in very oppressive dewpoints in the mid and upper 70s, resulting in heat indices between 105 and 110 degrees across Lower East Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 28, 5:48 AM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
648 AM CDT Fri Aug 28 2020
.AVIATION...
For the 28/12Z TAF period, the air mass established by Tropical
Depression Laura continues to influence flight conditions. MVFR
conditions will be possible from VCTS/VCSH trailing Laura's
circulation in N. Arkansas throughout the day until 29/06Z. The next
MVFR threat will then be from BR potentially returning over our
eastern terminals by the end of the period. /16/
&&
.PREV DISCUSSION... /issued 404 AM CDT Fri Aug 28 2020/
SHORT TERM.../Today through Tomorrow/
Even though Tropical Depression Laura has left the region, she
will very much have an influence on our weather over this short-
term period. Behind Laura, an elongated trough will remain draped
across the area. This trough will keep the region relatively
unstable, and allow for continued shower and thunderstorm
development through the afternoon today. However, this trough is
very much attached to the hip of Laura, and should pull east of
the area by tonight. From there, seabreeze influence will dictate
PoPs in our southeast zones into the evening on Saturday.
One thing I want to spend a little more time highlighting this
morning are the afternoon high temperatures over this Short-Term.
A heat advisory was already in effect for this afternoon, and I
went ahead and extended it into tomorrow afternoon. Afternoon heat
index values over the next few days may push 110 degrees at
times. Under normal circumstances, this may not be a big deal to
most people. However, given the widespread power outages and clean
up efforts in the wake of Laura, it's worth hitting these heat
hazards early and often. Many people will be spending a large
portion of their day outside making repairs, or cleaning up
debris. In the event you fall within this category, or had other
physical outdoor plans, it's important to take frequent breaks,
and to drink plenty of hydrating fluids. Remember, on average heat
is 3x more deadly than Hurricanes. Y'all stay safe, and stay
healthy this weekend.
/44/
LONG TERM.../Saturday Night through Friday Night/
The long term portion of the forecast will be best characterized by
zonal like flow across the Lower 48. There may be enough of a shear
axis across our northern zones to warrant slight chance to low end
chance pops Sat Night and with the aid of afternoon heating, will
likely see an increase in pop coverage further south and east across
our region as well during the day Sunday. The heat will continue
into Sunday even given the increased pop coverage with heat
headlines possible needing to be extended into Sunday.
As we move into the early and middle portion of the upcoming work
week, we go from nearly zonal flow to a long wave trough emerging
out of the Intermountain West and into the Plains late Monday Night
into Tuesday. The progression of this trough eastward into our
region will dictate rain chances in the Tuesday through Thursday
portion of the forecast. As to be expected, there are model
discrepancies concerning this trough with the GFS wanting to cut the
trough off quickly across the Plains by the middle of the week. The
ECMWF is much more progressive with this trough as is the CMC so for
this forecast, have sided with the more progressive solutions,
increasing rain chances to high end chance variety Tue Night into
Wed of next week across our northwest half. It appears there will be
a frontal boundary associated with this longwave trough that will
struggle to move into our region through the middle of next week
before finally pushing its way through our region late next week,
hopefully ushering in some slight cooler, milder air. Thus have
sided with the milder ECMWF/CMC/NBM temps late next week compared to
the warmer MEXMOS numbers.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 92 76 98 77 / 30 0 10 10
MLU 92 76 97 76 / 50 10 20 10
DEQ 94 73 97 75 / 10 0 0 30
TXK 91 75 94 76 / 20 0 10 20
ELD 91 73 96 75 / 30 0 10 20
TYR 97 78 99 78 / 20 0 10 0
GGG 95 76 99 77 / 30 0 10 10
LFK 97 76 100 77 / 50 10 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT Saturday for
ARZ050-051-059>061-070>073.
LA...Heat Advisory from 10 AM this morning to 7 PM CDT Saturday for
LAZ001>006-010>014-017>022.
OK...Heat Advisory from 10 AM this morning to 7 PM CDT Saturday for
OKZ077.
TX...Heat Advisory from 10 AM this morning to 7 PM CDT Saturday for
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
16/44/13Hazardous Weather Outlook National Weather Service Shreveport LA 517 AM CDT Fri Aug 28 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-291200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 517 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... The heat will be on today with afternoon heat indices near 105 to 109 degrees. Therefore a Heat Advisory has been posted for the entire Four State Region today. Scattered showers and thunderstorms will be possible today, mainly south and east of the I-30 Corridor which includes much of Northeast Texas, portions of Southwest Arkansas and all of Northern Louisiana. Some of these storms will have the capability of producing locally heavy downpours as we are still left with a very tropical airmass in the wake of the remnants of Laura. This activity should begin dissipating early this evening. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The heat will continue with a Heat Advisory in effect for the entire Four State Region on Saturday for afternoon heat indices near 105 to 109 degrees. Scattered showers and thunderstorms will be possible just about every day through the weekend into the upcoming work week. While an isolated severe thunderstorm cannot be ruled out, widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 12
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910669, 910670, 910671, 910672, 910673.